Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Newport/Morehead City, NC

May 4, 2012Greene County, Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at May 4, 2012, 8:04 PM EDT for Greene County, Pitt County, North Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2012, 8:04 PM EDT (00:04 UTC)
Expired
May 4, 2012, 9:00 PM EDT
In force
56 min
Issued by
NWS Newport/Morehead City, NC

Counties Greene County, NC, Pitt County, NC

The radar

The Raleigh/Durham radar (KRAX), 78 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2012-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2012-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1015 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WWUS82 KMHX 050004
SPSMHX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
804 PM EDT FRI MAY 4 2012

NCZ044-079-050100-
GREENE-PITT-
804 PM EDT FRI MAY 4 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PITT AND GREENE COUNTIES
THROUGH 900 PM EDT...

AT 804 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
NORTHWEST OF LINDELL...OR ABOUT 17 MILES NORTH OF GOLDSBORO...MOVING
EAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LINDELL...
WALSTONBURG......CASTORIA...FOUNTAIN...FARMVILLE...BELL ARTHUR...
BRUCE.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3562 7776 3567 7768 3575 7754 3578 7730
      3543 7729 3550 7783 3557 7783
TIME...MOT...LOC 0004Z 270DEG 24KT 3561 7790

$$

13

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at May 4, 7:46 PM EDT, 18 minutes earlier.

Area forecast discussion, May 4, 7:46 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
746 PM EDT FRI MAY 4 2012

.SYNOPSIS...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL REMAIN ACROSS THE
REGION THROUGH SATURDAY MORNING. A COLD FRONT WILL PUSH THROUGH THE
AREA SATURDAY NIGHT. HIGH PRESSURE WILL BUILD IN SUNDAY THROUGH
EARLY NEXT WEEK. A COLD FRONT WILL PUSH THROUGH DURING THE MIDDLE
OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 745 PM FRI...MID LEVEL SHORTWAVE APPROACHING FROM THE WEST
IS SETTING OFF WIDELY SCATTERED CONVECTION. CURRENT ACTIVITY IS
JUST WEST OF THE COASTAL PLAIN. HOURLY LAPS SOUNDINGS SHOW VERY
DRY AIR IN THE LOW AND MID LEVELS SO EXPECT ACTIVITY TO WEAKEN AS
IT CONTINUES EAST. CURRENT POP DISTRIBUTION LOOKS VERY GOOD WHEN
COMPARED TO CURRENT RADAR SO WILL MAKE NO CHANGES TO FORECAST AT
THIS TIME.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
AS OF 330 PM FRI...A STRONGER SHORTWAVE ON NW FLOW WILL PASS
THROUGH THE REGION SAT AFTERNOON INTO THE EVENING. WEAK SFC FGEN
WILL BE THE FOCUS FOR SCT THUNDERSTORM DEVELOPMENT MAINLY AFTER
NOON...AS CAP ERODES WITH MID LEVEL HEIGHT FALLS. LONG SKINNY CAPE
PROFILES AND UNIDERECTIONAL DEEP LAYER SHEAR INDICATE A MARGINAL
THREAT FOR SEVERE THUNDERSTORMS MAINLY IN THE FORM OF ISOLATED
DAMAGING WIND GUSTS. ANY ADDITIONAL HEATING IN THE LATE MORNING
HOURS SHOULD CLOUD COVER BE LESS THAN EXPECTED...COULD YIELD A
BETTER THREAT FOR SEVERE WEATHER THAN IS EXPECTED AT THIS TIME.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
AS OF 315 PM FRIDAY...ONGOING CONVECTIVE ACTIVITY EXPECTED AT
BEGINNING OF PERIOD WITH BACKDOOR FRONT MOVING THROUGH AREA ALONG
WITH SHRT WVS FROM NW. MODELS GENERALLY ON FRONT MOVING THROUGH AREA
DURING EVENING AND USED MODEL BLEND FOR POPS...CONTINUING IN CHC
RANGE. LINGERING SLGT CHC POPS FOR OVERNIGHT. HIGH PRES WILL BUILD
IN BEHIND FRONT BUT NE LOW LVL FLOW EXPECTED TO KEEP SOME LOWER
CLOUDS IN EARLY SUNDAY...GRADUALLY LIFTING AND DECREASING ON SUNDAY.
RIDGING SFC AND ALOFT WILL PRODUCE DRY CONDITIONS THROUGH EARLY
TUESDAY...THEN CHC POPS FOR CONVECTIVE ACTIVITY AGAIN TUE AFTN WITH
RETURN FLOW AS HIGH PRES MOVES OFFSHORE. 12Z ECMWF HAS COME MORE IN
LINE WITH GFS ON MORE PROGRESSIVE PATTERN WITH NEXT UPR TROF AND SFC
FRONT...MAINLY AFFECTING AREA TUE NIGHT THROUGH WED EVENING. RAISED
POPS SLIGHTLY WITH INCREASED MODEL CONFIDENCE BUT KEPT IN CHC RANGE
FOR NOW. COOLER AND DRIER FOR THU AND FRI WITH HIGH PRES BUILDING IN
FROM W.

MOS BLEND USED FOR TEMPS SAT NIGHT THROUGH SUN NIGHT...THEN LEANED
TO MEX GDNC FOR REST OF PERIOD. NO SIGNIFICANT TEMP EXTREMES
EXPECTED WITH TEMPS NEAR TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /THROUGH EARLY SATURDAY/...
AS OF 745 PM FRI...MID LEVEL SHORTWAVE APPROACHING FROM THE WEST
WILL MOVE THROUGH THIS EVENING. WIDELY SCATTERED CONVECTION JUST
WEST OF COASTAL PLAIN COULD AFFECT TERMINALS PGV AND ISO IN THE
NEXT FEW HOURS SO CARRIED A TEMPO THUNDER GROUP THROUGH 02Z.
OTHER THAN THAT EXPECTING A LIGHT SOUTHWEST SURFACE WIND
OVERNIGHT WITH A MID LEVEL OVERCAST AROUND 14-15 KFT.

THUNDERSTORM CHANCES INC SAT AFTERNOON AS SHORTWAVE/SFC COLD FRONT
APPROACH THE AREA. GUSTY WINDS WILL BE THE THREAT WITH A FEW OF
THE THUNDERSTORMS SAT AFTERNOON.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 315 PM FRIDAY...SCATTERED STRONG SHOWERS AND THUNDERSTORMS
WITH SUB VFR CONDITIONS WILL OCCUR AHEAD OF SOUTHWEST MOVING BACK
DOOR COLD FRONT SATURDAY NIGHT. RESIDUAL LOW LEVEL MOISTURE LINGERS
INTO SUNDAY WITH LOW CLOUDS/FOG EXPECTED THROUGH THE LATE MORNING.
HIGH PRESSURE BUILDS INTO THE AREA LATER SUNDAY AND MONDAY WITH
RETURN TO IMPROVED FLYING CONDITIONS EXPECTED. SCT CONVECTIVE
ACTIVITY EXPECTED AGAIN TUE AFTN THROUGH WED...WITH PSBL SUB-VFR
CONDITIONS.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 745 PM FRI...CURRENT LAND/BUOY OBS MATCH UP VERY WELL WITH
CURRENT FORECAST SO NO CHANGES PLANNED TO THE EARLY EVENING MARINE
ZONES.

PREV DISC...S TO SW WINDS 10 TO 15 KTS ACROSS THE WATERS...AND
SEAS OF 2 TO 3 FEET WILL YIELD PLEASANT BOATING CONDITIONS THROUGH
THIS EVENING. SW WINDS INC LATER THIS EVENING THROUGH THE
OVERNIGHT WITH GUSTS NEARING 20 KT. A 4 FOOT WIND WAVE WILL
DEVELOP ACROSS THE OUTER CENTRAL/SOUTHERN WATERS. WINDS TURN
NORTHERLY LATER SAT AFTERNOON AS COLD FRONT PASSES THROUGH. THERE
WILL BE SCT THUNDERSTORM ACTIVITY ON SAT AFTERNOON AHEAD OF THE
FRONT.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 315 PM FRIDAY...MODELS IN DECENT AGREEMENT ON TIMING OF
BACKDOOR FRONT MOVING THROUGH AREA SAT NIGHT...FOLLOWED BY HIGH PRES
FROM N SUN INTO MON. HIGH THEN GRADUALLY MOVES OFFSHORE WITH NEXT
FRONT MOVING IN FROM W ON WED. POST-FRONTAL NE WIND SURGE EXPECTED
TO DEVELOP SAT NIGHT WITH SPEEDS MAINLY 15-20 KTS CONTINUING INTO
SUN NIGHT. COMBO OF WINDS AND INCREASING NE SWELL LIKELY TO PRODUCE
PERIOD OF 5-7 FT SEAS OVER OUTER WATERS SUN AFTN INTO MON. WINDS
WILL VEER AROUND SE MON NIGHT AND TUE AS HIGH MOVES OFFSHORE WITH
SPEEDS 15 KT OR LESS...THEN INCREASE OUT OF S AND SW AHEAD OF NEXT
FRONT TUE NIGHT AND WED. SEAS EXPECTED TO GRADUALLY SUBSIDE MON
NIGHT INTO TUE...BUT BUILDING AGAIN WITH INCREASING WINDS TUE NIGHT
INTO WED.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...TL
NEAR TERM...HSA/TL
SHORT TERM...TL
LONG TERM...JBM
AVIATION...HSA/TL/JBM
MARINE...HSA/TL/JBM
Hazardous weather outlook, May 4, 4:19 PM EDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
419 PM EDT FRI MAY 4 2012

NCZ029-044>047-079>081-090>095-098-103-104-052030-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
419 PM EDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP SATURDAY
AFTERNOON AND LINGER INTO THE EVENING. A FEW STORMS MAY BECOME
STRONG TO SEVERE WITH THE MAIN THREAT DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 4, 8:04 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
804 PM EDT FRI MAY 4 2012

NCZ044-079-050100-
GREENE-PITT-
804 PM EDT FRI MAY 4 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PITT AND GREENE COUNTIES
THROUGH 900 PM EDT...

AT 804 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
NORTHWEST OF LINDELL...OR ABOUT 17 MILES NORTH OF GOLDSBORO...MOVING
EAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LINDELL...
WALSTONBURG......CASTORIA...FOUNTAIN...FARMVILLE...BELL ARTHUR...
BRUCE.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3562 7776 3567 7768 3575 7754 3578 7730
      3543 7729 3550 7783 3557 7783
TIME...MOT...LOC 0004Z 270DEG 24KT 3561 7790

13

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 2:31 AM EDTSpecial Weather StatementMHXDare59 min
May 5, 3:12 PM EDTSpecial Marine WarningMHX48 min
May 5, 6:40 PM EDTSpecial Weather StatementMHXPamlico50 min
May 5, 7:13 PM EDTSpecial Marine WarningMHX32 min
May 5, 7:18 PM EDTSpecial Marine WarningMHX42 min
May 5, 7:23 PM EDTSpecial Weather StatementMHXBeaufort67 min
May 5, 7:33 PM EDTSevere Thunderstorm WarningMHXDuplin, Greene, Lenoir27 min
May 5, 7:36 PM EDTSpecial Weather StatementMHXPamlico54 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.